Case: An 84 year old female presents with five days of a diffuse rash. She had a seizure and was started on phenytoin 2 weeks ago. Her mouth, labia, and medial canthi are involved. There are scattered areas of desquamation comprising less than a tenth of her total body surface area. She is tachycardic and febrile. Her complete blood count differential is normal. What is the diagnosis?
[su_spoiler title=”Answer” style=”fancy” icon=”caret”]
Stevens–Johnson syndrome (SJS) is a severe mucocutaneous disorder often caused by a hypersensitivity reaction to a medication. SJS and toxic epidermal necrolysis (TEN) are considered bookends of a spectrum of severe cutaneous drug reactions, differing only by their extent of skin detachment.1
SJS is characterized by fever, widespread blistering exanthema and mucous membrane erosions with epidermal detachment on less than 10% of the body surface area. TEN has >30% epidermal detachment.2 Several medications are associated with SJS/TEN:1,3
- Sulfonamide-containing medications
Rarely, SJS/TEN can be related to an infectious etiology like Mycoplasma pneumonia.2,3
Prompt withdrawal of the offending agent and supportive care are the mainstays of treatment. Corticosteroids are widely used. Although its effectiveness remains controversial, high-dose intravenous immunoglobulin (IVIG) has more recently been used to treat SJS/TEN.4
SJS/TEN by the numbers3
- 90 – percentage of patients that have mucosal lesions
- 3 weeks – the typical length of the hospitalization
- ∞ – occurs in all ages, all races, and both sexes
- 5 – percentage of patients who report no preceding drug use
Master Clinician Bedside Pearls5
Paul Juhn, MD FAAEM
Hippo Education Inc.
Clinical Assistant Professor of Emergency Medicine
University of California San Francisco – San Francisco General Hospital
The post Diagnose on Sight: Diffuse Desquamating Dermatitis appeared first on ALiEM.